Drug rash with eosinophilia and systemic symptoms and graft-versus-host disease developing sequentially in a patient

Department of Dermatology, King's College Hospital, London, UK.
Clinical and Experimental Dermatology (Impact Factor: 1.09). 10/2008; 34(2):199-201. DOI: 10.1111/j.1365-2230.2008.02823.x
Source: PubMed


We describe a case of drug rash with eosinophilia and systemic symptoms (DRESS) and graft-versus-host disease (GvHD) developing sequentially in a patient displaying reactivation of CMV. We discuss the possibility that similar pathogenic mechanisms may be involved in the development of DRESS and GvHD.

Download full-text


Available from: Salvador J Diaz-Cano, Oct 10, 2015
25 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, also referred to as drug-induced hypersensitivity syndrome, is a distinct, potentially life-threatening adverse reaction. It is seen in children and adults most often as a morbilliform cutaneous eruption with fever, lymphadenopathy, hematologic abnormalities, and multiorgan manifestations. Historically, it was most frequently linked with phenytoin and known as phenytoin hypersensitivity syndrome. However, because many other medications were found to produce the same reaction, another name was in order. Anticonvulsants and sulfonamides are the most common offending agents. Its etiology has been linked with lymphocyte activation, drug metabolic enzyme defects, eosinophilia, and human herpesvirus-6 reactivation. DRESS has a later onset and longer duration than other drug reactions, with a latent period of 2 to 6 weeks. It may have significant multisystem involvement, including hematologic, hepatic, renal, pulmonary, cardiac, neurologic, gastrointestinal, and endocrine abnormalities. This syndrome has a 10% mortality rate, most commonly from fulminant hepatitis with hepatic necrosis.
    Journal of the American Academy of Dermatology 05/2013; 68(5):693.e1-693.e14. DOI:10.1016/j.jaad.2013.01.033 · 4.45 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Hematopoietic cell transplantation (HCT) is the preferred treatment for an expanding range of neoplastic and nonmalignant conditions. Increasing numbers of solid organ transplantations (SOTs) add an additional population of immunosuppressed patients with multiple potential neurological problems. While the spectrum of neurological complications varies with conditioning procedure and hematopoietic cell or solid organ source, major neurological complications occur with all transplantation procedures. This 2 part review emphasizes a practical consultative approach to central and peripheral nervous system problems related to HCT or SOT with clinical and neuroimaging examples from the authors' institutional experience with the following conditions: the diversity of manifestations of common infections such as varicella zoster virus, Aspergillus, and progressive multifocal leukoencephalopathy (PML), drug therapy-related complications, stroke mechanisms, the spectrum of graft versus host disease (GVHD), and neurologically important syndromes of immune reconstitution inflammatory syndrome (IRIS), posterior reversible encephalopathy syndrome (PRES), and posttransplantation lymphoproliferative disorder (PTLD). These complications preferentially occur at specific intervals after HCT and SOT, and neurological consultants must recognize an extensive spectrum of syndromes in order to effect timely diagnosis and expedite appropriate treatment.
    08/2013; 3(1):24-38. DOI:10.1177/1941874412455338